Take the Green Pill…

Screen shot 2013-08-14 at 2.48.22 PM(Photo courtesy of www.stuartwilde.com )

This winter I was so excited to take an Alternative Medicine course as a part of my requirements for a certificate in Alternative Nutrition. To my chagrin, the course was a bogus mishmash of poorly gathered material taught by an aging clunky teacher in desperate need of retirement. Nice guy, but wow… However, I did get a great book out of it: The PDR for Herbal Medicines. It is a massive tome filled with copious information about any and every herb you can imagine, and every single study done on each herb to date.

I am very interested in alternative medicine because I feel we need to depend much less on our Western ways and travel a bit more to the East in mind, mentality, and body to reach optimum health. Yet, there is so much misinformation out there regarding most herbal remedies and their efficacy. There are also very few studies done on alternative herbs and medicines and that is probably partly due to the fact that pharmaceutical companies don’t want much competition. There is one herb, however, that has been studied and investigated and proven time and time again to work. What herb is that? St. John’s Wort.

Now, I am not prone to serious depression, but I do ride the monthly PMS tidal wave/tsunami like most of you ladies out there. And when it’s PMS time, watch out. I become an irrational whimpering, tear-filled creature who has no known control over her emotions. I. Can’t. Help. It. On top of that, boy do I get bloated and my breasts get achy and sore. Sorry if that’s TMI, it’s just the honest truth. So in my quest for a more natural solution to a very common problem, I decided to read up a bit on St. John’s Wort. And boy I am glad I did.

How does it work? Well, it works just like an SSRI, a Selective Serotonin Reuptake Inhibitor. Now what is all that you ask? Well, when you get sad, depressed, or just generally have low production of serotonin, this makes your neurotransmitters unable to communicate between your brain cells and also makes them want to suck that serotonin right back where it came from. And that makes you more sad. SSRI’s and St. John’s Wort both increase the production of and inhibit the re-uptake of serotonin, thus giving your body the juice it needs to lift your mood. In fact, most SSRI medications warn against the use of St. John’s Wort while taking SSRI’s because they interfere with each other. They interfere with each other because they are doing the same thing. Cool right?

Are there any side effects? Hardly. Adverse reactions with anti-depressants, anti-coagulants, and cyclosporin is one, but otherwise, perhaps a few digestive complaints because of the tannins, a slight possibility of edema or swelling, and a teeny weeny tiny chance (0.3-0.4%) of restlessness and fatigue and a slight chance for photo-sensitivity. Hmm, let’s compare that to the typical warning label on an SSRI:

Screen shot 2013-08-14 at 2.40.56 PM(Photo courtesy of http://www.healio.com)

Yeesh. I will take the green pill, thanks. And I have been. Since January. And I can happily report a greater sense of calm, even-tempered mood, increased levels of joy and contentment- even during the tidal wave/tsunami PMS onslaught. Thanks Nature!

References:

Damsa C, Bumb A, Bianchi-Demicheli F, Vidailhet P, Sterck R, Andreoli A, Beyenburg S. 2004. Dopamine-dependent” side effects of selective serotonin reuptake inhibitors: a clinical review. The Journal of Clinical Psychiatry. 65(8):1064-1068.

Heber, David. 2007. PDR for Herbal Medicines. p.797-820.

Mayo Clinic Staff. “Selective serotonin reuptake inhibitors (SSRIs)”. 13 Aug 2013.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s